Children’s Cough Relief Products Recalled for Wrong Dosing Cups

June 23, 2020
Gabrielle Ientile, Assistant Editor
Gabrielle Ientile, Assistant Editor

The FDA warned that the dosing cups, which were missing some graduation markings, could cause an accidental overdose.

The FDA announced that GSK Consumer Healthcare has voluntarily recalled to the retail level 2 lots of Children’s Robitussin Honey Cough and Chest Congestion DM and 1 lot of Children’s Dimetapp Cold and Cough, due to the inclusion of incorrect dosing cups.

GSK discovered that their dosing cups for some Children’s Robitussin Honey products were missing the 5 mL and 10 mL graduations; the dosing cups for the Children’s Dimetapp products were also missing the 10 mL graduation. The dosing cups packaged with both products only have the 20 mL graduation, according to GSK.

The agency expressed concerns of a potential risk of accidental overdose if those administrating either of the 2 products to children fail to find the discrepancies in the dosing cups.

Children’s Robitussin Honey Cough & Chest Congestion DM contains 10 mg dextromethorphan HBr USP and guaifenesin USP 100 mg per 10 mL, indicated for children 4 years of age and older, and adults. Children’s Dimetapp Cold & Cough contains 2 mg brompheniramine maleate USP, 10 mg dextromethorphan HBr USP, and 5 mg phenylephrine HCl USP for each 10 mL, indicated for children 6 years and older, and adults.

Adverse events resulting from overdose of both products may include any of the following:

  1. Impaired coordination
  2. Brain stimulation causing increased in energy, elevation in blood pressure, heart rate, and respiration
  3. A lack of energy and enthusiasm
  4. Severe dizziness or drowsiness
  5. Slow heart rate
  6. Fainting
  7. Psychotic behavior
  8. Restlessness
  9. Seizure
  10. Decreased respiration
  11. Nausea and vomiting
  12. Constipation
  13. Diarrhea
  14. Abdominal pain
  15. Visual and hearing hallucinations
  16. Urinary retention

As of GSK’s announcement, there have been no reports of adverse events or consumer complaints due to the dosing cups.

The recalled lots were distributed throughout the United States between February 5 and June 3, 2020. All impacted wholesalers, distributors, and retailers were notified and arranged to return all recalled products.

Those with questions about the recalled products are encouraged to call 1-800-762-4675, and should talk to their health care provider if they have experienced any problems that may be related to taking or using this product.

The FDA also encouraged anyone who experienced adverse reactions or quality issues to report them to the FDA’s MedWatch Adverse Event Reporting program online

Reference:

  1. GSK Consumer Healthcare Issues Voluntary Nationwide Recall of Children’s Robitussin Honey Cough and Chest Congestion DM and Children’s Dimetapp Cold and Cough Due to Dosing Cups Missing Some Graduation Markings. News Release. FDA; June 18, 2020. Accessed June 18, 2020. https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/gsk-consumer-healthcare-issues-voluntary-nationwide-recall-childrens-robitussinr-honey-cough-and.